Vermont, 2023

Flash Flooding and Flood in Vermont, July 16, 2023

July 16, 2023 · NWS BTV · 3 events in 2 counties and zones

Showers and thunderstorms with heavy rainfall trained across portions of northern VT during the evening of July 16 dropping two to four inches of rain in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Showers and thunderstorms with heavy rainfall trained across portions of northern VT during the evening of July 16 dropping two to four inches of rain in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 16, 2:53 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 16, 2:53 PM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
353 PM EDT Sun Jul 16 2023

.SYNOPSIS...
Air characteristic of the tropics will produce heavy showers
and embedded thunderstorms, capable of one inch per hour
rainfall rates. Flash flooding is possible. As this upper
trough departs, a brief period of dry weather will follow on
Monday. Showers are likely on Tuesday along with a chance of
thunderstorms, some of which may produce locally heavy rainfall.
Temperatures throughout the upcoming week are expected to
remain seasonable, with afternoon highs generally in the 80s.
After some relatively dry weather Wednesday and Thursday, drier
weather returns Friday into Saturday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
As of 350 PM EDT Sunday...After a period of widespread heavy rain
this morning, skies have partially cleared and allowed for some
sunshine to peak through. Additional showers and thunderstorms will
be possible this afternoon and evening,although they will be fairly
scattered in nature. Model soundings show tall and skinny CAPE
profiles, with limited instability, thus limiting the severe
potential although some heavier downpours cannot be ruled out in
stronger convection. After the showers wind down this evening, there
is potential for patchy dense fog development in the
climatologically favored locations given the abundant recent
moisture. Tonight will continue to feel muggy, with overnight lows
will be in the mid to upper 60s.

Tomorrow will feature mostly dry weather as some brief ridging
builds in, although a stray shower in the afternoon cannot be ruled
out. Unfortunately, wildfire smoke makes a return tomorrow,
especially in the afternoon. Temperatures will generally be in the
mid to upper 80s, and cooler in the higher terrain. The brief dry
weather will give way to another round of precipitation Monday night
into Tuesday.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 350 PM EDT Sunday...Tuesday morning will begin with overnight
and early morning precipitation lifting northeast of the area as
moisture overruns a decaying surface trough. The persistent upper
level low along the Hudson Bay will begin to shift more
southeastwards and begin to shift the weak surface trough eastwards.
Partial clearing will allow some surface destabilization on the
order of 700-1000 J/kg of CAPE (mainly eastern VT) as temperatures
warm into the upper 70s west and mid 80s east. Up to 40-45 knots of
0-6km shear develops across the region. Most of the shear will be
from the upper levels of the atmosphere almost more indicative of
the great upper divergence as we sit within the right entrance
region of an unseasonably strong jet streak upwards of 120 knots,
which suggests better potential for storms with hail. We'll have to
see how much cloud contamination we're dealing with, but some
stronger storms will be capable of very heavy rain, small hail,
gusty winds, and frequent lightning.

Overnight, precipitation will gradually slide east as the front
tracks into New Hampshire. Dry air will filter into the region, and
while it will be clearing out, some light winds will likely keep
temperatures on the warmer side. Anticipate mid 50s in the
Adirondacks and Northeast Kingdom, with upper 50s to mid 60s over
the broader valleys.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 350 PM EDT Sunday...Dry air will continue to filter into the
region Wednesday into Thursday as the upper low that has plagued our
weather finally leaves. Dewpoints, even in the broader Champlain
Valley, will range in the 50s. Daytime highs will also be seasonable
right about normal, ranging from mid 70s in the higher terrain, and
low 80s for the valley regions. Some guidance wants to spit out some
convection in eastern Vermont in the afternoon, but forecast
soundings are warm, dry mid-level air with plenty of subsidence over
the area. Will favor minimal PoPs. On Thursday, mostly dry
conditions should prevail again. Although there's a shortwave trough
moving in, it only seems to somewhat weaken the inversion layer and
not enough to allow convection. It mainly looks like abundant
cumulus will be present with the shortwave trough. 925hPa temps
appear warmest on Thursday, and that should temperatures back upward
into the low to mid 80s.

Active weather makes a quick return, though, and a new upper low
moves towards the Great Lakes. This will drive a renewed period of
scattered to numerous showers and thunderstorms. There appears to be
marginal favorable shear as well. So it seems we have another period
to closely monitor for renewed potential for flash flooding from
heavy rain and perhaps a day with a few strong to locally severe
storms.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Through 12Z Monday...The first wave of precipitation had moved
through the region, and VFR/MVFR conditions prevail across all
terminals at the moment. Some additional showers and
thunderstorms are possible this afternoon, which may lead to
reduced flight conditions in heavier rainfall. Precipitation
will diminish as we progress through the evening. There will
likely be the development of patch dense fog between 06Z and
12Z, particularly at KMPV/KSLK/KEFK. Winds will generally be
southerly and light, generally less than 10 knots. After 12Z,
VFR conditions should generally persist

Outlook...

Monday Night: VFR. Chance SHRA, Slight chance TSRA.
Tuesday: VFR. Likely SHRA, Chance TSRA.
Tuesday Night: VFR. Chance SHRA, Slight chance TSRA.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. Slight chance SHRA.
Thursday: VFR. Chance SHRA.
Thursday Night: VFR. Chance SHRA.
Friday: Mainly VFR, with areas MVFR possible. Chance SHRA, Slight
chance TSRA.

&&

.HYDROLOGY...
As of 345 AM EDT Sunday...A Flood Watch for flash flooding
remains in effect for all of central and northern VT, except the
immediate Champlain Valley and Champlain Islands. The Flood
Watch is also in effect for Essex County NY. Timing of the watch
is 6 AM Sunday through 6 AM Monday. Based on current radar
trends, flash flooding impacts across s-central VT and Essex
County NY could begin as early as 6-8am with torrential
downpours and 1" rainfall amounts in an hour or less.

Widespread moderate to heavy rainfall will lift across the area
this morning, followed by a round of showers and thunderstorms
during the afternoon and evening hours. Overall average rainfall
amounts of 1-2" is expected. However, where thunderstorms
develop and train over localized areas, 3+" rainfall will be
possible. With 3-hourly FFG values extremely low owing to
antecedent saturated soil conditions (generally 1.25-1.5"),
flash flooding is likely. Greatest threat is across
central/eastern and south-central VT and Essex County NY.

While impacts won't be as widespread as last Monday's historic
flood, we do expect renewed areas of flash flooding, land
slides, and road closures where the heaviest convective storms
develop, which right now appears to be most likely in
central/ern/s-central VT and Essex County NY. There are lower
chances of flooding elsewhere, but given tropical air mass,
we'll be monitoring the northern Champlain Valley and northern
NY as well. Available moisture is 2-3 standard deviations above
normal and of tropical origin.

With rainfall basically being converted into pure runoff given
the saturated grounds, expect even the mainstem rivers will show
a fairly rapid response. At this time, the Otter Creek and
Winooski basins have the best potential to see gages rise above
flood stage...which may not crest until Monday morning. However,
we are not anticipating the widespread major river flooding
that occurred earlier this week. For details on specific area
rivers and lakes, including observed and forecast river stages
and lake elevations, please visit the Advanced Hydrologic
Prediction Service /AHPS/ graphs on our website.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch through late tonight for VTZ003-004-006>011-
     016>021.
NY...Flood Watch through late tonight for NYZ034-035.

&&

SYNOPSIS...Kremer
NEAR TERM...Kremer
SHORT TERM...Haynes
LONG TERM...Haynes
AVIATION...Kremer
HYDROLOGY...Banacos/Hastings
Hazardous weather outlook, Jul 16, 2:47 PM EST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
347 PM EDT Sun Jul 16 2023

NYZ026>031-087-VTZ001-002-005-172000-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Southwestern St. Lawrence-Grand Isle-Western Franklin-
Western Chittenden-
347 PM EDT Sun Jul 16 2023

This Hazardous Weather Outlook is for northern New York and
northwest Vermont.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Air Quality Alert is in effect from midnight EDT Monday for New York
and noon EDT Monday for Vermont.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ034-035-VTZ003-004-006>011-016>021-172000-
Western Essex-Eastern Essex-Orleans-Essex-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
347 PM EDT Sun Jul 16 2023

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Scattered and isolated showers and thunderstorms may bring locally
heavy rainfall.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Air Quality Alert is in effect from midnight EDT Monday for New York
and noon EDT Monday for Vermont.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 16, 11:07 AM EST, 5 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
1207 PM EDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     Flash Flood      Barton                  44.75N  72.17W
07/16/2023                   Orleans            VT   Public

            Crystal Lake State Park reported water flowing over the
            roadway at the intersection of Roaring Brook Road and
            Glower Road, or Route 16. Water depth was unknown.

&&

Event Number BTV2301976

BIRCHFIELD
Special weather statement, Jul 16, 2:39 PM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Burlington VT
339 PM EDT Sun Jul 16 2023

NYZ035-VTZ005-008-009-017-018-162030-
Eastern Essex NY-Eastern Chittenden VT-Western Chittenden VT-
Washington VT-Western Addison VT-Eastern Addison VT-
339 PM EDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of east central Essex,
north central Addison, southern Chittenden and western Washington
Counties through 430 PM EDT...

At 337 PM EDT, Doppler radar was tracking a strong thunderstorm over
Charlotte, moving east at 10 mph.

HAZARD...Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Isolated flooding in poor drainage areas and ponding on
         roadways is possible.

Locations impacted include...
South Burlington, Charlotte, Monkton Ridge, Williston, Bolton,
Richmond, Mt. Philo State Park, Jericho, Hinesburg, St. George,
Huntington, Kingsland Bay State Park, Jericho Village, Shelburne,
Duxbury, Essex Junction Village, Monkton, Ferrisburgh, Essex, and
Starksboro.

This includes Interstate 89 between mile markers 70 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 4422 7330 4439 7338 4454 7294 4428 7282
TIME...MOT...LOC 1937Z 251DEG 11KT 4433 7325

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Lahiff
Special weather statement, Jul 16, 4:58 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Burlington VT
558 PM EDT Sun Jul 16 2023

NYZ028-034-035-VTZ001-005-009-017-018-162300-
Eastern Clinton NY-Western Essex NY-Eastern Essex NY-Grand Isle VT-
Eastern Chittenden VT-Western Chittenden VT-Western Addison VT-
Eastern Addison VT-
558 PM EDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of southeastern
Clinton, northeastern Essex, northwestern Addison, south central
Grand Isle and southwestern Chittenden Counties through 700 PM EDT...

At 557 PM EDT, Doppler radar was tracking a strong thunderstorm near
Keene, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
South Burlington, Burlington International Airport, Burlington,
Essex, Willsboro, Westport, Elizabethtown, Keene, Winooski, Monkton
Ridge, Monkton, Monkton Boro, Colchester, Hinesburg, St. George,
Starksboro, Shelburne, Ferrisburg, Charlotte, and Keene Valley.

This includes the following highways...
 Interstate 87 between mile markers 112 and 138.
 Interstate 89 between mile markers 84 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4413 7379 4431 7380 4444 7360 4460 7326
      4447 7312 4421 7298
TIME...MOT...LOC 2157Z 244DEG 26KT 4427 7368

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Haynes

The radar

The Burlington radar (KCXX), 74 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Caledonia

When
July 16, 5:00 PM EST to 10:00 PM EST
Where
Caledonia County, 20.09 mi NW of Sheffield to 15.86 mi WNW of Sheffield
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
44.838, -72.355

EMs and local fire departments reported scattered to numerous areas of high water and road washouts in Caledonia and Orleans Counties on the evening of the 16th after two to four inches of rain affected the area. Hardest hit were the towns of Lyndon, East Haven, Orleans and Egypt. Areal Flood Warnings were issued for this area instead of Flash Flood Warnings.

Flash Flood, Chittenden

When
July 16, 7:00 PM EST to 9:00 PM EST
Where
Chittenden County, 0.78 mi NE of Rhode Is Corners to 1.2 mi NNE of Jonesville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
44.379, -73.060

Radar estimates and ground observations indicated between two and three inches of rain fell in the affected area on the evening of the 16th. This led to a few areas of flash flooding, most notably in the Richmond area where a portion of Route 2 was closed due to high water. Areal Flood Warnings were issued instead of Flash Flood Warnings for this area.

Flood, Chittenden

When
July 16, 7:00 PM EST to 9:00 PM EST
Where
Chittenden County, 0.77 mi NE of Rhode Is Corners to 1.1 mi NE of Jonesville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
44.378, -73.060

Radar estimates and ground observations indicated between two and three inches of rain fell in the affected area on the evening of the 16th. This led to a few areas of areal, inundation flooding, most notably in the Richmond area where a portion of Route 2 was closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2023Every state in 2023This day in weather historyWarnings in Vermont, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114317, 1114314, 1145619.